Winter Storm, Northwest Mountains Including Jemez
- When
- February 12, 6:00 PM MST to February 13, 8:00 AM MST
- Where
- Northwest Mountains Including Jemez forecast zone
- Reported by
- OFFICIAL NWS OBS.
A slow and steady snow accumulated 6 to 9 inches across the central and northern mountains with several locations, such as Los Alamos and the mountain communities between Las Vegas and Santa Fe, reporting localized amounts of 10 to 14 inches. The central plains from Las Vegas, Santa Rosa and Ruidoso westward to the central mountains also reported heavy 24 hour accumulations of 5 to 8 inches.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A slow and steady snow accumulated 6 to 9 inches across the central and northern mountains with several locations, such as Los Alamos and the mountain communities between Las Vegas and Santa Fe, reporting localized amounts of 10 to 14 inches. The central plains from Las Vegas, Santa Rosa and Ruidoso westward to the central mountains also reported heavy 24 hour accumulations of 5 to 8 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 12, 2:28 PM MST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 228 PM MST THU FEB 12 2004 .DISCUSSION...EVOLUTION OF SNOW EVENT OVER CENTRAL/SRN NEW MEXICO CRUX OF CHALLENGE TODAY. RADAR SATELLITE SHOWS CONTINUED LIGHT SNOW OVER CENTRAL HIGHLANDS/EAST CENTRAL AND SE PLAINS AND INTO SC MTNS. CONTINUED UPSLOPE FLOW AND OVERUNNING OF COLD AIR SHOULD KEEP SNOW GOING AT LEAST THROUGH MIDNIGHT. IN THE WEST...SOME CONVECTIVE SNOW SHOWERS HAVE DEVELOPED OVER SRN ZONE 8 AND NRN ZONE 14 UNDER COLDER AIR ALOFT. SHOULD BE SOME POCKETS OF DECENT SNOW TONIGHT. MEANWHILE...CONDITIONS HAVE IMPROVED OVER THE MIDDLE RIO GRANDE VALLEY AND MOST POINTS N OF I 40. THEREFORE...PLAN IS TO KEEP WARNINGS GOING OVERNIGHT CENTRAL/SC AREAS WHERE ALREADY IN EFFECT. EXPECTING ONLY HIGH END ADVSY SNOW TOTALS AT BEST FOR TONIGHT PERIOD...BUT GIVEN AMOUNT THAT HAS ALREADY FALLEN AND TRAVEL CONDITIONS...FEEL ITS BEST TO MAINTAIN WARNING TITLE THROUGH THE NIGHT. WILL ALSO MAINTAIN ADVSY FOR SE PLAINS AREA. ADVSY IN THE WEST COULD PAN OUT...BUT WILL HAVE TO NARROW SCOPE TO SE PORTIONS OF ZONE 8 AND EASTERN PTNS OF ZONE 14...NAMELY THE SW MOUNTAINS. LATEST 18Z MESO ETA CONSISTENT MOVING THIS SYSTEM OUT FRIDAY NIGHT. THUS...MAY BE RESIDUAL/CONVECTIVE SNOWS OVER SRN AREAS ON FRIDAY. NEXT SYSTEM OR SYSTEMS NOT THAT WELL ORGANIZED FOR SATURDAY NIGHT THROUGH MONDAY. KEPT POPS LOW WITH EMPHASIS SHIFTING FROM NORTHERN TO EASTERN AREAS THROUGH TIME. TEMPS WILL BE TRICKY NEXT COUPLE OF DAYS. NRN AREAS WHERE IT WILL BE CLEAR AT TIMES TONIGHT WILL DROP OVER FRESH SNOW COVER...AND WILL HAVE TROUBLE RISING EVEN WITH SUN ON FRIDAY. SNOW COVERED AREAS NEAR EDGE OF CLEARING LINE WILL HAVE BEST POTENTIAL FOR FORECAST ERROR. WILL DROP TEMPS MORE TOMORROW NIGHT IN SOUTHERN AREAS AS THEY CLEAR OUT TOWARD SATURDAY MORNING. LASTLY...FOG FORMATION OVER SNOW COVER WILL HAVE TO BE WATCHED. WITH ICE COLD TEMPS TODAY...NO MELTING TO PUT MOISTURE IN AIR BUT RADIATIONAL COOLING COULD LEAD TO PATCHY FOG...BUT AREAS HARD TO PIN DOWN. WOULD BE BETTER POTENTIAL FRIDAY NIGHT...BUT THERE MAY BE ENOUGH OF A BREEZE TO KEEP THINGS STIRRED UP...KD && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON................ 010/039 015/047 020 19100 GALLUP.................... 008/036 007/047 012 19210 GRANTS.................... 007/034 006/045 015 19410 GLENWOOD.................. 021/040 018/053 026 19630 CHAMA..................... 912/029 902/038 002 19100 LOS ALAMOS................ 000/027 010/038 017 19300 RED RIVER................. 911/024 904/034 901 19200 TAOS...................... 905/031 001/040 009 19200 SANTA FE.................. 007/029 013/041 018 19200 SANTA FE AIRPORT.......... 009/033 016/044 020 19200 ESPANOLA.................. 007/036 013/045 016 19200 ALBUQUERQUE HEIGHTS....... 016/036 021/048 026 19310 ALBUQUERQUE VALLEY........ 012/038 018/048 021 19310 ALBUQUERQUE FOOTHILLS..... 013/031 019/043 024 19500 ALBUQUERQUE WEST MESA..... 011/034 015/044 027 19300 SOCORRO................... 018/036 017/049 022 19620 SANDIA PARK/CEDAR CREST... 011/024 013/037 024 19720 MORIARTY/ESTANCIA......... 004/029 005/040 018 19720 CARRIZOZO................. 013/034 018/047 020 19641 RUIDOSO................... 008/026 016/040 018 19741 RATON..................... 903/031 009/045 013 19100 LAS VEGAS................. 001/028 011/042 018 19200 ROY....................... 002/032 013/044 022 19100 CLAYTON................... 006/037 019/049 023 19000 SANTA ROSA................ 006/032 014/048 023 19210 TUCUMCARI................. 009/035 017/049 025 19210 FORT SUMNER............... 010/034 015/048 025 19330 CLOVIS.................... 011/034 020/048 025 19331 PORTALES.................. 012/035 021/048 025 19331 ROSWELL................... 017/033 021/049 025 19642 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER STORM WRNG THROUGH TONIGHT NMZ010-011-016-017- SN ADVY THROUGH TONIGHT NMZ012-015-018-019-026- && 19
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST THU FEB 12 2004 NMZ001>021-131300- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-HARDING COUNTY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WESTCENTRAL MOUNTAINS- 600 AM MST THU FEB 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY A SLOW MOVING UPPER LEVEL STORM SYSTEM AND ASSOCIATED COLD FRONT WILL RESULT IN HAZARDOUS WINTER WEATHER CONDITIONS ACROSS MUCH OF THE AREA TODAY INTO TONIGHT. THE HEAVIEST SNOWS WILL CONTINUE TO FAVOR THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN...AND THE JEMEZ MOUNTAINS AND NEIGHBORING SANDOVAL COUNTY. THE BEST CHANCE OF ACCUMULATING SNOW WILL SHIFT INTO SOUTHERN AREAS TONIGHT. GUSTY EAST WINDS ALONG THE RIO GRANDE VALLEY WILL GRADUALLY DIMINISH WHICH MAY ALLOW FOR A FEW BURSTS OF SNOW IN THE ALBUQUERQUE AREA THIS AFTERNOON AND EARLY TONIGHT. .DAYS TWO THROUGH SEVEN... THE UPPER LEVEL STORM SYSTEM RESPONSIBLE FOR THE WINTRY WEATHER WILL PULL EAST OF THE AREA FRIDAY. THEREAFTER...HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO CALL 1-888-386-7637 WITH ANY SNOW REPORTS. KJ
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386640, 5386641, 5386642, 5386643, 5386644, 5386645.